Winter Storm, Central Washington
- When
- November 6, 6:00 PM EST to November 7, 2:00 AM EST
- Where
- Central Washington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Rain changed to snow across Downeast Maine in the wake of low pressure tracking through the Gulf of Maine. The snow fell at the rate of 1 to 2 inches per hour at times.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Rain changed to snow across Downeast Maine in the wake of low pressure tracking through the Gulf of Maine. The snow fell at the rate of 1 to 2 inches per hour at times. Snowfall totals across eastern portions of Downeast Maine ranged from 4 to 8 inches. The combination of heavy wet snow and winds of 20 to 30 mph snapped tree limbs which helped bring down power lines resulting in power outages. At the height of the storm over 1500 customers were without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 6, 3:21 PM EST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
321 PM EST WED NOV 6 2002
.SYNOPSIS...
LOW PRESSURE WILL INTENSIFY AS IT TRACKS FROM CAPE CODE TO SOUTH OF
NOVA SCOTIA BY THURSDAY MORNING. THIS LOW WILL PROVIDE LIGHT SNOW FOR
NORTHERN SECTIONS TONIGHT AND RAIN CHANGING TO SNOW ACROSS CENTRAL AND
SOUTHERN SECTIONS. A STRONG COLD FRONT WILL CROSS THE STATE THURSDAY MORNING
WITH SHOW SHOWERS UNDER STRONG NORTHWEST WINDS. MOSTLY CLEAR WITH
DIMINISHING WINDS AND RECORD LOW TEMPERATURES EXPECTED FOR THURSDAY NIGHT.
DISCUSSION...
1PM SURFACE CHART SHOWS 983MB LOW SOUTH OF CAPE COD WITH A STRONG COLD
FRONT JUST EAST OF JAMES BAY. PRECIPITATION IS STARTING TO INTENSIFY OVER
DOWNEAST SECTIONS WHILE LIGHTENING UP OVER NORTHERN SECTIONS.
MODELS CONSISTENT IN MOVING CAPE COD LOW SOUTH OF NOVA SCOTIA BY THURSDAY
MORNING. AS LOW OCCLUDES IN THE GULF OF MAINE TONIGHT...RAIN WILL INCREASE
ALONG THE COASTAL SECTIONS INTO CENTRAL MAINE. CRITICAL THICKNESSES INDICATE
PRECIP SHOULD REMAIN RAIN ACROSS DOWNEAST SECTIONS EARLY TONIGHT BUT
GRADUALLY CHANGE TO SNOW FROM NORTH TO SOUTH AROUND MIDNIGHT. ETA PUMPING
ALOT OF MOISTURE OVER DOWNEAST AND WITH THAT ALOT OF SNOWFALL. AVN AND NGM
MUCH MORE CONSERVATIVE AND WILL LEAN TOWARDS THOSE MODELS AND WITH THAT DO
NOT EXPECT SIGNIFICANT SNOWFALL ACROSS OUR CWA. OVER NORTHERN SECTIONS WERE
IT WILL BE COLD ENOUGH FOR SNOW...QPF AMOUNTS WILL BE LESS THAN A QUARTER OF
AN INCH. ACROSS DOWNEAST SECTIONS...WHERE THERE WILL BE PLENTY OF QPF
TEMPERATURES NOT COLD ENOUGH FOR SNOW. WILL DROP ALL ADVISORIES BUT KEEP
WIND WARNING UP OVER COASTAL ZONES WITH STRONG GRADIENT JUST ALONG THE
COAST UNTIL MIDNIGHT.
STRONG COLD FRONT RACES ACROSS THE STATE ON THURSDAY MORNING. WITH STRONG
VORT MAX CROSSING NORTHERN MAINE...COULD SEE 1 TO 2 INCHES OF SNOW UNTIL
MID-AFTERNOON WHEN UPPER TROUGH MOVES EAST AND DRIER AIR MIXES DOWN. EXPECT
SNOW SHOWERS ACROSS DOWNEAST SECTIONS WITH FRONTAL PASSAGE IN THE MORNING
AND THEN DOWN GLIDE WILL DRY THINGS OUT FOR THE AFTERNOON. WIND ADVISORY
MAYBE NEEDED FOR ENTIRE CWA WITH THE STRONG NORTHWEST FLOW. SURFACE
RIDGE WILL CREST THE STATE FRIDAY MORNING WITH ANOTHER ROUND OF RECORD LOW
TEMPERATURES UNDER CLEAR SKIES AND LIGHT WINDS.
EXTENDED...
PATTERN CHANGE FOR NEXT WEEK. POLAR VORTEX FINALLY LIFTS NORTH AS STORM
TRACK CHANGES TO THE WEST COAST. THIS CHANGE WILL ALLOW UPPER RIDGE TO BUILD
OVER THE EASTERN US WITH MODERATING TEMPERATURES STARTING THIS WEEKEND.
EXPECT WARM AIR ADVECTION CLOUDS FRIDAY AND MAYBE EVEN SOME FLURRIES ACROSS
NORTHERN SECTIONS. EXPECT ATMOSPHERE TO CONTINUE TO WARM THROUGH EARLY NEXT
WEEK AS NEW STORM TRACK WILL BE FROM THE MIDWEST INTO CENTRAL CANADA
PRODUCING SOUTHWEST FLOW OVER NEW ENGLAND.
COASTAL WATERS...STORM WINDS TO CONTINUE THROUGH THIS EVENING AND THEN
DOWN TO GALES AS STORM MOVES EAST. GALE WINDS TO CONTINUE THURSDAY
WITH STRONG COLD AIR ADVECTION.
.CAR...HIGH WIND WARNING TONIGHT ZONES 29>30.
STORM WARNING THIS EVENING AND THEN GALES AFTER MIDNIGHT.
FOSTERMEZ001>006-010-011-015>017-029>032-061300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 525 AM EST WED NOV 6 2002 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE... A MAJOR STORM SYSTEM TO AFFECT NORTHERN AND EASTERN MAINE WITH SNOW...RAIN AND WIND TODAY AND TONIGHT. PLEASE REFER TO THE PRODUCT (PWMWSWCAR) ISSUED AT 435 AM EST BY WFO CAR THIS MORNING FOR DETAILED INFORMATION ON ADVISORIES AND WARNINGS ISSUED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOW AMOUNTS AND ANY DAMAGE OCCURRING WITH HIGH WINDS TO WFO CAR. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...STRONG NORTHWEST WINDS MAY APPROACH WIND ADVISORY CRITERIA ACROSS NORTHERN AND EASTERN MAINE ESPECIALLY THURSDAY AFTERNOON. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION CLOSELY. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. FITZSIMMONS
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323424, 5323425, 5323426.